EMAIL THIS PAGE TO A FRIEND

Journal d'urologie

[Triamterene induced nephrolithiasis (author's transl)].


PMID 7037980

Abstract

Various studies have demonstrated a relationship between nephrolithiasis and the ingestion of certain drugs. We are particularly interested in the effects of triamterene. Five published case studies on patients of both sexes between 43 and 60 years of age have proven that a regular consumption of normal doses of triamterene has a direct effect upon the formation of renal stones. The stones analysed by infra-red spectrophotometry during the above observations contained from 20 to 100% of triamterene and it's metabolite hydroxytriamterene, following a daily consumption of 150 to 350 mg during a period of 6 to 38 months. It has been confirmed that triamterene and it's metabolite hydroxytriamterene are very poorly soluble and super-saturate the urine for a brief period following the ingestion of the drug. Triamterene might also intervene in the initial phenomena of nucleation. It is therefore recommended that triamterene be used with caution in those patients presenting a history of nephrolithiasis. The existence of drug induced nephrolithiasis reinforces the importance of the technique of renal stone analysis, and the necessity of a systematic study of all renal stones found. This will allow us to develop the study of the correlations between the different episodes of renal stone disease, the nature of the treatment undertaken and the systematic analysis, layer by layer, of the stone.